Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 33, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at May 18, 2022, 1:49 PM CDT for 10 counties in Kansas. It took effect at May 19, 2022, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2022, 1:49 PM CDT (18:49 UTC)
- In effect from
- May 19, 2022, 12:00 PM CDT
- Expired
- May 19, 2022, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -369 J/kg
- Mixed-layer LCL
- 2323 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
940 WWUS83 KDDC 181849 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 149 PM CDT Wed May 18 2022 KSZ043-061>063-074>076-084>086-190300- /O.UPG.KDDC.FW.A.0024.220519T1700Z-220520T0200Z/ /O.NEW.KDDC.FW.W.0033.220519T1700Z-220520T0200Z/ Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens- Seward- 149 PM CDT Wed May 18 2022 /1249 PM MDT Wed May 18 2022/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM MDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043...061...062...063...074...075...076... 084...085 AND 086... The National Weather Service in Dodge City has issued a Red Flag Warning For wind and low relative humidity, which is in effect from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Thursday. The Fire Weather Watch is no longer in effect. * Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny... Fire Weather Zone 063 Finney...Fire Weather Zone 074 Stanton... Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell... Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * Winds...Southwest 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 8 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
2 follow-up statements
410 WWUS83 KDDC 181851 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 151 PM CDT Wed May 18 2022 KSZ043-061>063-074>076-084>086-191000- /O.CON.KDDC.FW.W.0033.220519T1700Z-220520T0200Z/ Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens- Seward- 151 PM CDT Wed May 18 2022 /1251 PM MDT Wed May 18 2022/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM MDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043...061...062...063...074... 075...076...084...085 AND 086... * Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny... Fire Weather Zone 063 Finney...Fire Weather Zone 074 Stanton... Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell... Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * Winds...Southwest 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 8 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
979 WWUS83 KDDC 190847 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 347 AM CDT Thu May 19 2022 KSZ043-061>063-074>076-084>086-200200- /O.CON.KDDC.FW.W.0033.220519T1700Z-220520T0200Z/ Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens- Seward- 347 AM CDT Thu May 19 2022 /247 AM MDT Thu May 19 2022/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043...061...062...063... 074...075...076...084...085 AND 086... * Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny... Fire Weather Zone 063 Finney...Fire Weather Zone 074 Stanton... Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell... Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * Winds...Southwest 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 8 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 18, 1:49 PM CDT, 0 minutes earlier.
Area forecast discussion, May 18, 1:49 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 149 PM CDT Wed May 18 2022 ...Updated short, long, and fire weather sections... .SHORT TERM...(This evening through Thursday) Issued at 147 PM CDT Wed May 18 2022 Scattered thunderstorms are expected to form across eastern Colorado this afternoon and move into southwest Kansas this evening. These storms then slide eastward along the KS/OK border tonight. The atmosphere across southwest Kansas will be unstable leading to a few of the storms to become severe with large hail and damaging winds being the main concern. Otherwise expect an increase in cloudiness overnight. These clouds should dissipate tomorrow morning with mostly clear skies expected for the remainder of the day. Winds look to start out form an easterly direction this afternoon shifting to a southerly direction this evening. These southerly winds continue through tonight shifting to the southwest tomorrow with increase in speed. Very dry air is also expected to be in place across far western Kansas tomorrow. The combination of strong winds and low RHs will bring critical fire weather conditions to far western Kansas tomorrow afternoon. As for temperatures, lows tonight will range form the low 50s across west central Kansas to low 60s across south central Kansas. Highs tomorrow will reach into the upper 90s with some places cracking the 100 degree mark. .LONG TERM...(Thursday night through Wednesday) Issued at 147 PM CDT Wed May 18 2022 An upper level low will slide across the US/Canada border as we start the long term forecast with a long wave trough digging into the Intermountain west. This will help push a strong cold front through through western Kansas Thursday night shifting winds to the north. These northerly winds continue through Saturday night bringing cooler air to the CWA. Mostly clear skies are expected Thursday night through Friday with an increase in cloudiness Friday night. Mostly cloudy skies are expected throughout the day Saturday. A few showers will be possible Saturday with northern portions of the CWA having the best chance. Sunday and Monday then look dry as we will be between systems. The next system looks to move into the area Monday night into Tuesday as a disturbance moves out of the Central Rockies and into western Kansas. Most of the ensemble models hint at least some measurable precipitation across the entire CWA. But looking at past trends it makes me think most places will remain dry. As for temperatures, highs will start out in the 70s Friday with 50s to low 60s on Saturday. We then slowly warm back up with highs around 70 degrees Sunday and Monday then in the 70s Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1222 PM CDT Wed May 18 2022 VFR conditions will prevail through tonight with increasing high level cloudiness this evening. An exception to this will be around the GCK and LBL terminals where a chance of thunderstorms will be found. If this comes to fruition, periods of MVFR conditions will be possible. I have placed VCTS in the TAFs for now. Winds will start out from an easterly this afternoon, shifting to a southerly direction by this evening. Wind gusts over 20 knots are expected by tomorrow afternoon as the pressure gradient tightens. && .FIRE WEATHER... Issued at 200 AM CDT Wed May 18 2022 Strong northerly winds gusting around 40 mph are expected throughout the day Thursday behind a cold front. In addition, dry air will envelop far western Kansas by the afternoon with relative humidity dipping into the teens and single digits. The combination of these two features will increase fire danger across far western Kansas. A Fire Weather Watch has been issued to account for this. && .PRELIMINARY POINT TEMPS/POPS... DDC 87 58 99 52 / 0 20 0 0 GCK 87 55 99 50 / 0 30 0 0 EHA 88 54 101 50 / 10 50 0 0 LBL 90 55 101 52 / 10 30 0 0 HYS 84 58 98 52 / 10 10 0 0 P28 89 62 100 62 / 0 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Thursday for KSZ043-061>063-074>076-084>086. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42 FIRE WEATHER...Hovorka_42
Hazardous weather outlook, May 18, 2:41 AM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 241 AM CDT Wed May 18 2022 KSZ030-031-043>046-061>066-074>081-084>090-190745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 241 AM CDT Wed May 18 2022 /141 AM MDT Wed May 18 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Wednesday. Day 1 Discussion ---------------- Another complex of thunderstorms is expected to arrive from Colorado Wednesday evening, impacting the western zones. Marginally severe hail and wind gusts are expected. This risk is expected to remain west of US 283. Day 1 Hazards -------------- * Severe thunderstorm wind/hail: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Monday. Days 2-7 Discussion ------------------- Unseasonably hot temperatures and strong southwest winds are expected to create critical fire danger Thursday afternoon, along and west of US 83. A fire weather watch remains in effect. A strong cold front will follow Thursday night. Areas of frost are possible Sunday morning. Days 2-7 Hazards ---------------- * Thursday - Fire weather: Significant risk * Friday - Fire weather: Elevated risk * Saturday No hazards. * Sunday - Excessive cold/frost: Limited risk * Monday - Severe thunderstorm wind/hail: Limited risk * Tuesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed west of US 283 tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc Turner
In the hours before
Local storm report, May 18, 7:54 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
754 AM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 8 N JETMORE 38.20N 99.92W
05/17/2022 E1.75 INCH HODGEMAN KS CO-OP OBSERVER
&&
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:55 PM CDT | Special Weather Statement | DDC | Trego | 65 min |
| May 17, 8:59 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 61 min |
| May 17, 9:42 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Pawnee, Rush, Trego | 63 min |
| May 17, 10:28 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Stafford | 32 min |
| May 17, 10:54 PM CDT | Special Weather Statement | DDC | Pawnee, Stafford | 51 min |
| May 17, 11:33 PM CDT | Special Weather Statement | DDC | Hodgeman, Pawnee, Stafford | 57 min |
| May 18, 6:36 PM CDT | Special Weather Statement | DDC | Hamilton | 24 min |
| May 18, 6:52 PM CDT | Special Weather Statement | DDC | Hamilton | 23 min |
| May 18, 6:59 PM CDT | Special Weather Statement | DDC | Hamilton | 31 min |
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.